Alert archive / Minnesota / River Flood Warnings in 2020

River Flood Warning 11, NWS Grand Forks, ND

March 27, 2020Norman County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Mar 27, 2020, 11:03 AM CDT for Norman County, Minnesota. It took effect at Mar 31, 2020, 10:00 AM CDT. It was in force for 17 days.

The area

The counties it named.

The facts

Issued
Mar 27, 2020, 11:03 AM CDT (16:03 UTC)
In effect from
Mar 31, 2020, 10:00 AM CDT
Expired
Apr 17, 2020, 6:07 PM CDT
In force
17 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

County Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wild Rice River (MN) at Hendrum (HNDM5).

Action stage
18 ft
Minor stage
20 ft
Moderate stage
28 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05064000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 27, 10:30 AM CDT, 33 minutes earlier.

Area forecast discussion, Mar 27, 10:30 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1030 AM CDT Fri Mar 27 2020

.UPDATE...
Issued at 1030 AM CDT Fri Mar 27 2020

Low stratus has followed early trends and is now prevailing
across much of our area. Pockets of dense fog (1/4sm or less)
still being reported at a few locations (Gwinner, Langdon)
otherwise most locations are reporting lighter fog/less impacts.
Expectation is that fog should improve over the next few hours,
but cloud cover is harder to anticipated. Even with cloud cover
many locations are already above freezing due to WAA, and
guidance still shows this generally decreasing in coverage
through the afternoon. Besides adjusting sky trends and expanding
patchy fog mention I held off on adjusting temps.

UPDATE Issued at 644 AM CDT Fri Mar 27 2020

Low clouds are moving north much faster than anticipated and some
fog is developing (Valley City and Fargo both reported 1/4 SM at
one point) but is only lasting one to two hours. SW winds are
increasing so not too concerned with areas of dense fog, but
patchy fog and some area of lower vsbys is probable. Adjusted sky
grids and wx grids to reflect this.

&&

.SHORT TERM...(Today through Saturday)
Issued at 211 AM CDT Fri Mar 27 2020

The short term period will be relatively quiet with no travel-
related impacts, although warmer temperatures and some light rain
across the southern valley will impact the spring melt.

Today...Northern half of the area will see some early sunlight
before increasing clouds mid-day. All but the far south will see
decreasing clouds this afternoon. With the southwest winds and
fair amount of mid-afternoon solar, temperatures should climb
well into the 40s...with areas such as
Leeds...Bemidji...Lidgerwood and Herman, MN possibly breaking into
the 50s. This will continue to feed the spring melt.

An upper low deepens over WY/CO and ejects out into the central
plains this afternoon.  The H700 low will track across Nebraska
tonight, then deepen Saturday as it lifts into southern Minnesota,
setting up a deformation zones over our far southeastern zones
Friday night/Saturday and continuing into the early long term period
(see discussion below).

Tonight...A very light amount of rain, or sprinkles, will move
into the extreme southern valley and portions of west central
Minnesota tonight. Late in the night, the far northern edge of
this precip may see a wintry mix but will most likely see warm
surface temperatures where any precip falls, with minimal impacts
expected. However, some areas of slipperiness cannot be ruled out
in west central Minnesota Saturday morning.

Tomorrow...Heavier rain moves into the southern half of the valley
and most of west central Minnesota Saturday as the upper low lifts
northwest and the deformation zone sets up over western MN. One-
quarter of an inch or so is possible along and east of a
Hankinson, ND to Bemidji, MN line Saturday, although the
transition to dry weather along that line will be very dependent
on the exact track of the system. Afternoon highs will be in the
40s, with areas west of Devils Lake possibly seeing the low 50s.

.LONG TERM...(Saturday night through Thursday)
Issued at 211 AM CDT Fri Mar 27 2020

Saturday night will see the deformation band of rain and snow from
eastern SD thru central into northeastern MN.  High resolution
ensembles are a tad farther south with sfc low track and similar to
00z ECMWF with low from NW Iowa into SE MN 00z-12z Sun period.  NW
edge of heaviest precipitation skirts Elbow Lake to Wadena region
with 0.50 to 0.75 inch qpf.  1-2 inch qpf likely just southeast of
our immediate area. In the heavy precipitation area a likely
change over to snow due to dynamic cooling with a pocket of sub
zero 925 mb temps Willmar up thru near or west St Cloud into NE
MN. In this zone a few inches of snow is possible. Less confident
in snow amounts in our far southeastern fcst area as precipitation
will be a bit less and dynamic cooling a tad less as well. Going
with WPC and HREF/NBM it would indicate potential for up to 1 inch
Wadena and SE Ottertail county.

The good news is that the precipitation shield will by and large
miss the Red River valley, with only light rain amounts in the
Wahpeton area...less than 0.20 inch. This will have no impact on
river flooding.

Early next week will see the advertised warm up with warmest day
probably Monday due to better chc of sun.  But northern and central
RRV will be the coolest with the south-southeast wind and lingering
snow cover.  This area to stay in the mid-upr 40s with widespread
50s elsewhere.  Cold front to move through Tuesday night with rain
showers expected, then model spread increases greatly for Wed-Fri
period in regards to temps and precip chances as an upper trough
develops in western Canada.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 644 AM CDT Fri Mar 27 2020

Morning IFR stratus is spreading rapidly northeast out of s cntrl
ND and expecting it to reach DVL by 06Z. Models want to sweep this
out of area from west to east by late morning to early aftn. Do
think at some point this afternoon we will see some sunshine and
cigs will b/c VFR, but expecting another round of IFR stratus late
tonight (midnight and beyond). Models also indicating some dense
fog development, and with a slight eastward wind component tonight
with saturated low levels due to snowmelt, tend to agree with this
thought process for GFK. Will keep vsby at 3/4 SM but something to
be aware for flight planning for Sat morning.

&&

.HYDROLOGY...
Issued at 211 AM CDT Fri Mar 27 2020

River rises will continue along most rivers in the southern Red
River basin, with Red at Fargo and Wild Rice at Abercrombie forecast
to reach major stage mid to end next week. QPF thru the next 7 day
period will be light and at this time not enough to change river
levels.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...Speicher
LONG TERM...Riddle
AVIATION...Speicher
HYDROLOGY...Riddle
Hazardous weather outlook, Mar 27, 4:14 AM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
414 AM CDT Fri Mar 27 2020

MNZ009-016-017-022>024-027>032-040-280915-
North Beltrami-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
414 AM CDT Fri Mar 27 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

An increase in river levels will continue today. The greatest
flooding risks are expected along the southern mainstem of the Red
River and along the Wild Rice River near Abercrombie. Refer to
the latest flood warnings and statements for detailed information
on specific locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An increase in river levels will continue this weekend into next
week. The greatest flooding risks are expected along the southern
mainstem of the Red River and along the Wild Rice River near
Abercrombie. Refer to the latest flood warnings and statements for
detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>008-013>015-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-280915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-East Polk-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
414 AM CDT Fri Mar 27 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

An increase in river levels will continue today. The greatest
flooding risks are expected along the southern mainstem of the Red
River and along the Wild Rice River near Abercrombie. Refer to
the latest flood warnings and statements for detailed information
on specific locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light rain may change to snow Saturday night, with some
accumulation possible. If this occurs, some slippery conditions
across portions of west central Minnesota are possible.

An increase in river levels will continue this weekend into next
week. The greatest flooding risks are expected along the southern
mainstem of the Red River and along the Wild Rice River near
Abercrombie. Refer to the latest flood warnings and statements for
detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Speicher

In the hours before

Special weather statement, Mar 27, 7:46 AM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
746 AM CDT Fri Mar 27 2020

NDZ049-052-053-271600-
Ransom-Sargent-Richland-
Including the cities of Lisbon, Enderlin, Gwinner, Milnor,
Forman, Rutland, and Wahpeton
746 AM CDT Fri Mar 27 2020

...AREAS OF FOG ACROSS PARTS OF SOUTHEASTERN NORTH DAKOTA THIS
MORNING...

Areas of fog occasionally reducing visibility to around one-
quarter mile have developed across the Forman, Lisbon and Wyndmere
areas of southeastern North Dakota. Travelers are encouraged to
be prepared for the possibility of rapidly deteriorating
visibility, and to use extra caution at intersections, railroad
crossings, and school bus stops. The fog is expected to improve by
late morning.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:03 AM CDTRiver Flood WarningFGFWilkin23 hr
Mar 27, 11:03 AM CDTRiver Flood WarningFGFClay21 days
Mar 27, 11:03 AM CDTRiver Flood WarningFGFCass, Richland22 days

Nearby

River Flood Warnings in Minnesota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.